I am 20 years old and I've been on birth control for 5 years. I started off with Femcon Fe and then switched to Zenchent, the generic form, about a year ago.
This month my gynecologist switched me to a lower dosage to prevent nausea which I had with Zenchent—originally with Zenchent my dosage was 0.4mg/0.035mg, and now I'm taking Microgestin, 1mg/20mcg.
Today will be my 11th pill of the new dosage pack and I am spotting dark brown blood. Would this have something to do with the change in dosage?
I am currently sexually active but not having sexual intercourse. However, with my partner, there has been direct genital to genital contact, without ejaculation. I also haven't ever noticed precum with this particular partner (which of course doesn't mean it isn't there, but I haven't really seen it).
I would consider myself a perfect birth control user—I take the pill within the same three hour window every night so I feel pretty confident that this couldn't have anything to do with pregnancy. Am I generally correct to assume this?
Any other ideas for what might cause this?
I started taking BC to prevent my ovarian cysts from causing me intense pain every month. Do you think the bleeding might be related to that as well as the new dosage?
Volunteer Assistant Director
Member # 90293
Spotting is a pretty common side effect of taking the birth control pill, and while you have been taking it for a while, switching to a different dosage could definitely be the culprit in this case.
Bleeding like this isn't an indication of pregnancy, though of course if you're concerned about pregnancy in any way, you could take a pregnancy test. (And yes, taking your pill within the same three-hour window each night is taking it consistently and properly.)
It can generally take the body two or three cycles to get used to the birth control pill--or, in your case, to the new dosage. So for now, the spotting isn't anything to worry about. However, you always have the option of going to the doctor, or at least giving them a call to ask about it. Since your doctor has your medical history, they'll be able to give you a more individualized answer than I'm able to give you here.
So, in short: Spotting while on the birth control pill isn't unusual. You can either wait it out, or check in with your doctor to see what they have to say.
-------------------- Robin Posts: 6066 | From: Washington DC suburbs | Registered: Dec 2011
| IP: Logged |
Thanks. I'm hoping that is all it is! I will probably give my gynecologist a call in the morning but I just wanted to check. I appreciate the prompt response!
Posts: 27 | Registered: Aug 2011
| IP: Logged |
Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998
Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.